Alert archive / Montana / High Wind Warnings in 2020

High Wind Warning 22, NWS Great Falls, MT

December 6, 2020

NWS Great Falls, MT issued this high wind warning at Dec 6, 2020, 2:16 PM MST. It took effect at Dec 7, 2020, 2:10 AM MST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2020, 2:16 PM MST (21:16 UTC)
In effect from
Dec 7, 2020, 2:10 AM MST
Expired
Dec 8, 2020, 5:00 PM MST
In force
39 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

605 
WWUS75 KTFX 062116
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
216 PM MST Sun Dec 6 2020

MTZ009-010-048-071200-
/O.UPG.KTFX.HW.A.0022.201207T2100Z-201209T1200Z/
/O.NEW.KTFX.HW.W.0022.201207T1700Z-201209T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
216 PM MST Sun Dec 6 2020

...HIGH WIND WARNING IN EFFECT
FROM 10 AM MONDAY TO 5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts near 65 mph
  expected. Isolated gusts near 75 possible in wind prone areas.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...From 10 AM Monday to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

MTZ044-071200-
/O.NEW.KTFX.HW.W.0022.201207T1700Z-201209T0000Z/
Toole-
Including Shelby and Sunburst
216 PM MST Sun Dec 6 2020

...HIGH WIND WARNING IN EFFECT
FROM 10 AM MONDAY TO 5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts near 65 mph
  expected.

* WHERE...Toole.

* WHEN...From 10 AM Monday to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and cause local power outages. Travel
  will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

MTZ011-045-047-071200-
/O.NEW.KTFX.HW.A.0023.201208T1900Z-201209T0300Z/
Hill-Liberty-Blaine-
Including Havre, Rocky Boy, Rudyard, Chester, Whitlash, Chinook, 
Harlem, and Hays
216 PM MST Sun Dec 6 2020

...HIGH WIND WATCH IN EFFECT
FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts near 60 mph 
  possible.
 
* WHERE...Hill, Liberty and Blaine.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...High winds may move loose debris and cause property 
  damage. Travel may become difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
5 follow-up statements
896 
WWUS75 KTFX 070910
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
210 AM MST Mon Dec 7 2020

MTZ048-072230-
/O.EXT.KTFX.HW.W.0022.201207T0910Z-201209T0000Z/
Southern Rocky Mountain Front-
Including Bynum, Choteau, and Augusta
210 AM MST Mon Dec 7 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts near 65 mph
  occurring. Isolated gusts near 75 possible in wind prone areas.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...Until 5 PM MST Tuesday.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind speeds will decrease Monday night,
  then strengthen again on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects. Use caution if you must drive.

&&

$$

MTZ009-072230-
/O.EXT.KTFX.HW.W.0022.201207T0910Z-201209T0000Z/
Northern Rocky Mountain Front-
Including Logan Pass, Browning, and Heart Butte
210 AM MST Mon Dec 7 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts near 65 mph
  occurring. Isolated gusts near 75 possible in wind prone areas.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier and 
  Southern Rocky Mountain Front.

* WHEN...Until 5 PM MST Tuesday.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Wind speeds will decrease Monday night,
  then strengthen again on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects. Use caution if you must drive.

&&

$$

MTZ010-044-072230-
/O.CON.KTFX.HW.W.0022.201207T1700Z-201209T0000Z/
Eastern Glacier-Toole-
Including Cut Bank, Shelby, and Sunburst
210 AM MST Mon Dec 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts near 60 mph 
  expected.

* WHERE...Toole.

* WHEN...From 10 AM Monday to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel will be difficult for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects. Use caution if you must drive.

&&

$$

MTZ011-045-047-072230-
/O.CON.KTFX.HW.A.0023.201208T1900Z-201209T0300Z/
Hill-Liberty-Blaine-
Including Havre, Rocky Boy, Rudyard, Chester, Whitlash, Chinook, 
Harlem, and Hays
210 AM MST Mon Dec 7 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts near 60 mph 
  possible.

* WHERE...Hill, Liberty and Blaine.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...High winds may move loose debris and cause property 
  damage. Travel may become difficult for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
544 
WWUS75 KTFX 080442
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
942 PM MST Mon Dec 7 2020

MTZ044-080545-
/O.CAN.KTFX.HW.W.0022.000000T0000Z-201209T0000Z/
Toole-
942 PM MST Mon Dec 7 2020

...HIGH WIND WARNING IS CANCELLED...

Winds across this area are expected to remain below high wind 
thresholds. None- the- less, travel for high profile vehicles and
those hauling trailers may be impacted due to cross winds. 
Caution is urged while traveling, especially during the day on 
Tuesday.

$$

MTZ011-045-047-080545-
/O.CAN.KTFX.HW.A.0023.201208T1900Z-201209T0300Z/
Hill-Liberty-Blaine-
942 PM MST Mon Dec 7 2020

...HIGH WIND WATCH IS CANCELLED...

Winds across this area are expected to remain below high wind 
thresholds. None- the- less, travel for high profile vehicles and
those hauling trailers may be impacted due to cross winds. 
Caution is urged while traveling, especially during the day on 
Tuesday.


$$

MTZ009-010-048-081200-
/O.CON.KTFX.HW.W.0022.000000T0000Z-201209T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
942 PM MST Mon Dec 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  expected, with isolated gusts up to 80 mph possible along the 
  Rocky Mountain Front.

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier.

* WHEN...Until 5 PM MST Tuesday.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The timing for the strongest winds will be
  late tonight through Tuesday afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
812 
WWUS75 KTFX 080938
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
238 AM MST Tue Dec 8 2020


MTZ009-010-048-082200-
/O.CON.KTFX.HW.W.0022.000000T0000Z-201209T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including the cities of Logan Pass, Marias Pass, Browning, 
Heart Butte, Cut Bank, Bynum, Choteau, and Augusta
238 AM MST Tue Dec 8 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected, with isolated gusts up to 80 mph possible along the 
  Rocky Mountain Front. 

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier. 

* WHEN...Until 5 PM MST Tuesday.

* IMPACTS...A few power outages are possible. Travel will be 
  difficult, especially for high profile vehicles. 

* ADDITIONAL DETAILS...Winds increase this morning, with wind
  speeds likely peaking early this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
014 
WWUS75 KTFX 081504
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
804 AM MST Tue Dec 8 2020

MTZ011-047-090100-
/O.EXB.KTFX.HW.W.0022.201208T1504Z-201209T0100Z/
Hill-Blaine-
Including Havre, Rocky Boy, Rudyard, Chinook, Harlem, and Hays
804 AM MST Tue Dec 8 2020

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are
  expected.

* WHERE...Hill and Blaine.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles or those pulling
  trailers. 

* ADDITIONAL DETAILS...Areas susceptible to blowing dust could
  experience reduced visibilities. Motorist should be prepared for
  sudden reductions in visibility. Slow down, allow extra
  following distance between vehicles, and turn on your headlights
  if you encounter blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.


&&

$$

MTZ009-010-048-090000-
/O.CON.KTFX.HW.W.0022.000000T0000Z-201209T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
804 AM MST Tue Dec 8 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph,
  are occurring. Isolated gusts up to 80 mph are possible along 
  the immediate Rocky Mountain Front. 

* WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain 
  Front and Eastern Glacier. 

* WHEN...Until 5 PM MST Tuesday.

* IMPACTS...A few power outages are possible. Travel will be
  difficult, especially for high profile vehicles or those pulling
  trailers.

* ADDITIONAL DETAILS...Areas susceptible to blowing dust could
  experience reduced visibilities. Motorist should be prepared for
  sudden reductions in visibility. Slow down, allow extra
  following distance between vehicles, and turn on your headlights
  if you encounter blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

Moldan

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
549 
WWUS75 KTFX 082350
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
450 PM MST Tue Dec 8 2020

MTZ011-047-090100-
/O.CAN.KTFX.HW.W.0022.000000T0000Z-201209T0100Z/
Hill-Blaine-
450 PM MST Tue Dec 8 2020

...HIGH WIND WARNING IS CANCELLED...

Strong and potentially damaging winds are no longer expected.
Thus, the High Wind Warning has been cancelled.

$$

MTZ009-010-048-090100-
/O.EXP.KTFX.HW.W.0022.000000T0000Z-201209T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, 
Choteau, and Augusta
450 PM MST Tue Dec 8 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong and damaging winds have diminished across the warning area.
Thus, the High Wind Warning will be allowed to expire at 5 PM MST.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 6, 10:15 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Dec 6, 10:15 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Great Falls MT
1015 AM MST Sun Dec 6 2020

Aviation Section Updated

.SYNOPSIS...
Unseasonably warm temperatures and dry conditions continue
through Tuesday. An approaching weather system will bring
increased winds for Monday and Tuesday, before ushering in a
cooler and unsettled weather pattern for the remainder of the
week.

&&

.UPDATE...
Updated forecast is out. Very little changed for the morning
update. Confined fog mainly to the West Yellowstone area, along
with areas north of Havre through late this morning. Adjusted
temperatures close to current observations/along with forecast
highs today to similar to Saturday's high's in most areas.
Otherwise, it will be sunny/dry today.

Looking ahead, there is still the potential for a period of strong
winds from Monday into Tuesday over portions of North Central MT.
The high wind watch will continue. Brusda

&&

.AVIATION...
1015 AM MST Sun Dec 6 2020 (06/18Z TAF period)

VFR conditions, with mostly clear skies will prevail across the
region through the period. Some breezy surface winds possible at
times today, with low level wind shear possible in the Cut Bank area
when winds are light. Expect surface winds to gradually start to
increase a bit more after 15z Monday over North Central MT, along
with a gradual increase in high based cloud cover. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 424 AM MST Sun Dec 6 2020/

Today and tonight...Quiet weather this morning as high pressure
continues to exert its influence over the region. The most notable
ongoing occurrence is gusty winds along the immediate eastern
slopes of the Northern Rocky Mountain Front as a weak H700 jet max
moves clips the Northern Rockies. Winds at the Deep Creek Raws
station have gusted up to 60 mph but these winds are expected to
diminish by mid-morning. Similar to the last few nights, there is
a wide temperature spread between the breezy plains and the wind
protected valleys. Relatively strong inversions continue to allow
lows to dip into the teens and single digits over the southwest
valleys and portions of Northern Hill and Blaine Counties, while
southwest breezes keep other areas in the 20s and 30s. Mostly
clear skies are expected this afternoon as high temperatures run
roughly similar to those of yesterday. Winds should remain on the
lighter side, though there will be some increased breeziness over
the plains this afternoon. Another quiet night is expected tonight
but there will likely be another increase in mountain top winds
along the Northern Rocky Mountain Front as the high pressure ridge
begins to break down.

Monday through Tuesday night...Westerly flow aloft will increase
ahead of broad troughing over the Pacific Northwest. Temperatures
will remain well above normal despite some height falls associated
with the breakdown of the high pressure ridge. Afternoon
temperatures will mostly be in the 50s to near 60 for many areas,
though cooler readings may still be found in the southwest valleys
and over the northern portions of Hill and Blaine Counties. As
the high pressure system loses its dominance, the inversions over
the southwest valleys will weaken and may lead to warmer nighttime
low temperatures. With the stronger flow aloft will come increased
surface winds, especially over the Rocky Mountain Front and the
plains. Both Monday and Tuesday will be on the windy side but
Tuesday may see the strongest gusts as 50 to 80 kt H700 winds move
directly over North-Central MT. The High Wind Watch in place for the
Rocky Mountain Front and Eastern Glacier County will stand as is but
will likely upgraded to a warning by future shifts. There was some
consideration to expand the Watch area deeper into the plains but
widespread wind gusts at or in excess of 60 mph are not anticipated
at this time. The combination of windy dry conditions, along with
well above normal temperatures raise the concern for increased
grassland fire risk for both Monday and Tuesday but will continue to
hold off on fire weather products because of the shorter durations
of a marginal threat. This period will largely remain precipitation
free but an increasingly moist westerly flow aloft will offer
opportunity for mountain snow showers along the Divide Tuesday
afternoon.

Wednesday through Sunday...Cooler and unsettled conditions can be
expected for this period as broad troughing settles over the
region. This will provide a daily chance for mostly mountain snow
showers, especially Wednesday into early Thursday as the first piece
of energy traverses the region, and again on Friday. Lower
elevations may also see some activity during this time but any
accumulation amounts will be light. The broad trough begins to exit
the region by Saturday but this looks to be replaced by
northwesterly flow for continued cool and unsettled weather.
Temperatures will likely cool to near or slightly above the seasonal
average for much of this period. RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  34  54  41 /   0   0   0   0
CTB  50  31  51  38 /   0   0   0   0
HLN  37  21  44  28 /   0   0   0   0
BZN  39  11  44  18 /   0   0   0   0
WYS  24  -7  34   3 /   0   0   0   0
DLN  36  16  43  23 /   0   0   0   0
HVR  44  27  47  33 /   0   0   0   0
LWT  52  29  53  35 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through late Tuesday night
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:16 PM MSTHigh Wind WatchTFX31 hr

Nearby

High Wind Warnings in Montana, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.